MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM

ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM
Model Number X0007306
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022 at (b)(6) university in japan, it was reported in (pcr-1175) that during a partial hepatectomy (segment iv), the instrument ((b)(6)-bissinger bipolar grasping forceps) sparked electricity during use from the hinge at the base of the tip and the instrument stopped working.The site or nurse commented that the instrument may be defective because it had been used only a few times since delivery.There was no impact to the patient or the surgical case, and the operation was completed with the senhance system.Asensus surgical reported a similar complaint (pcr-1608) on (b)(6) 2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint (pcr-1608), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, two similar complaints (pcr-455 and pcr-832) were reported prior to this complaint that also reported sparking.Their root cause was attributed to human error, due to the user touching two metallic instrument tips together during energy application.Although there was no impact on the patient in this particular event, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.
 
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 17-mar-2022, and asensus surgical was made aware 22-mar-2022.This event did not occur in the united states.The event occurred at (b)(6) university in japan.There was no impact to the patient or the surgical case, and the operation was completed with senhance.The complainant stated that during a partial hepatectomy (segment iv), the instrument ((b)(6)-bissinger bipolar grasping forceps) sparked electricity during use from the hinge at the base of the tip and the the instrument stopped working.The site or nurse commented that the instrument may be defective because it had been used only a few times since delivery.Asensus surgical reported a similar complaint (pcr-1608) on (b)(6) 2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint (pcr-1608), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, two similar complaints (pcr-455 and pcr-832) were reported prior to this complaint that also reported sparking.Their root cause was attributed to human error, due to the user touching two metallic instrument tips together during energy application.After completion of the event investigation, we found the reported issue to be associated with a 3 mm bipolar grasping forceps, p/n (b)(6), lot 987310.A full dhr review was performed with no anomalous findings as there were no deviations that would indicate any errors and/or defects.Therefore, it can be assumed the instrument was supplied in a faultless condition.According to the senhance user manual, um-001-00035, the following warnings are listed in section 3.7.2: to avoid the risk of burns to the patient or medical staff, do not allow an energized instrument to contact any metal surface.Do not touch any metallic objects or instruments during coagulation.Energized instruments are electrically active on all metallic surfaces.To avoid the risk of unintentionally burning tissue, ensure that no metallic surface of the instrument is in contact with tissue that you do not intend to cauterize.The energy of the instruments is not limited to the inner surface of the jaws or the tips of the jaws.The exposed metal coupling near the jaws is also electrically active.Furthermore, ifu for bipolar surgical instruments, um-001-00046 advises the following: the use life of the senhance bipolar instruments is typically determined by factors such as wear and damage due to use and the nature of handling between uses.Inspect for damage and test the functionality of each instrument before each use.Inspect instruments and cables for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.The root cause, therefore, is potentially attributed to human error from touching two metallic instrument tips together or wear and tear of the instrument.Although there was no impact on the patient and human error is considered, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.
 
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 17-mar-2022, and asensus surgical was made aware 22-mar-2022.This event did not occur in the united states.The event occurred at (b)(6) in japan.There was no impact to the patient or the surgical case, and the operation was completed with senhance.The complainant stated that during a partial hepatectomy (segment iv), the instrument (x0007306-bissinger bipolar grasping forceps) sparked electricity during use from the hinge at the base of the tip and the the instrument stopped working.The site or nurse commented that the instrument may be defective because it had been used only a few times since delivery.Asensus surgical reported a similar complaint ((b)(4)) on 30-nov-2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint ((b)(4)), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, two similar complaints ((b)(4)) were reported prior to this complaint that also reported sparking.Their root cause was attributed to human error, due to the user touching two metallic instrument tips together during energy application.After completion of the event investigation, we found the reported issue to be associated with a 3 mm bipolar grasping forceps, p/n x0007306, lot 987310.A full dhr review was performed with no anomalous findings as there were no deviations that would indicate any errors and/or defects.Therefore, it can be assumed the instrument was supplied in a faultless condition.According to the senhance user manual, um-001-00035, the following warnings are listed in section 3.7.2: to avoid the risk of burns to the patient or medical staff, do not allow an energized instrument to contact any metal surface.Do not touch any metallic objects or instruments during coagulation.Energized instruments are electrically active on all metallic surfaces.To avoid the risk of unintentionally burning tissue, ensure that no metallic surface of the instrument is in contact with tissue that you do not intend to cauterize.The energy of the instruments is not limited to the inner surface of the jaws or the tips of the jaws.The exposed metal coupling near the jaws is also electrically active.Furthermore, ifu for bipolar surgical instruments, um-001-00046 advises the following: the use life of the senhance bipolar instruments is typically determined by factors such as wear and damage due to use and the nature of handling between uses.Inspect for damage and test the functionality of each instrument before each use.Inspect instruments and cables for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.The root cause, therefore, is potentially attributed to human error from touching two metallic instrument tips together or wear and tear of the instrument.Although there was no impact on the patient and human error is considered, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.Followup #1: corrected catalog and model number fields that were inadvertently entered into the serial number field.Per fda request, included the full (udi) for this device associated with the event, since asensus previously provided only the gtin and lot numbers.
 
Event or Problem Description
On 17-mar-2022 at (b)(6) in japan, it was reported in ((b)(4)) that during a partial hepatectomy (segment iv), the instrument (x0007306-bissinger bipolar grasping forceps) sparked electricity during use from the hinge at the base of the tip and the instrument stopped working.The site or nurse commented that the instrument may be defective because it had been used only a few times since delivery.There was no impact to the patient or the surgical case, and the operation was completed with the senhance system.Asensus surgical reported a similar complaint ((b)(4)) on 30-nov-2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint ((b)(4)), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, two similar complaints ((b)(4)) were reported prior to this complaint that also reported sparking.Their root cause was attributed to human error, due to the user touching two metallic instrument tips together during energy application.Although there was no impact on the patient in this particular event, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.

Brand Name
SENHANCE
Common Device Name
SENHANCE SURGICAL SYSTEM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L
viale dell'innovazione, 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander drive
suite 160
durham, NC 27703-7035
9197658400
MDR Report Key18356378
Report Number3007593944-2023-00017
Device Sequence Number6895784
Product Code NAY
UDI-Device Identifier00815440021627
UDI-Public(01)00815440021627(11)210303(10)987310
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007306
Device Catalogue NumberX0007306
Device Lot Number987310
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer03/22/2022
Initial Report FDA Received Date12/19/2023
Supplement Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown